Investigations have confirmed that the recent death of a young woman at the Peradeniya Teaching Hospital was the result of an allergic reaction to a medication administered.
Speaking on the death of 21-year-old Chamodi Sandeepani, who died while receiving treatment at the Peradeniya Teaching Hospital for indigestion issues, the Director of the hospital, Dr. Arjuna Thilakaratne, explained that the relevant drug administered, ‘Ceftriaxone’, is an antibiotic due to be injected in 2mg doses, once a day.
“It is difficult to say that this was caused because of the drug. It is an allergic reaction. We have administered 2,700 doses of Ceftriaxone to other patients “, he said.
Responding to the media’s questions, Dr. Thilakaratne confirmed that the two vials administered via the cannula were both 1mg of Ceftriaxone, adding that the young woman had shown no signs of an allergic reaction following the administration of the first vial.
“She started showing signs of an allergic reaction only two to three minutes after both vials were administered”, he said in this regard.
Meanwhile, speaking further on the medication in question, the Head of the hospital’s Physiological Department, Prof. Udaya Ralapanawa also noted that while C-Reactive protein (CRP) must be recorded at a level of 6 units normally, that of the deceased was recorded at 270 units, indicating a sever bacterial infection.
“In such situations, Ceftriaxone is the generally administered drug, and there are rarely any complications”, he explained.
Chamodi Sandeepani was admitted to the Peradeniya Teaching Hospital on 11 July for further treatment for indigestion issues, after being transferred from the Kotaligoda District Hospital.
Mother of the deceased explained that Chamodi’s body had ‘turned blue’ and her condition had worsened after the medication in question was administered.
“They administered two medications via the cannula, and immediately after, my daughter told me that something was wrong. She went to the bathroom, and leaned her head against the sink, and collapsed shortly after, her whole body had turned blue”, her mother detailed.